A physician who uses the drug norepinephrine to treat people with heart failure may not be the best person to treat patients with a condition that has become so deadly.
Dr. David DeFries, chief medical officer of the American College of Cardiology, said he was concerned by the drug’s side effects, including dizziness and shortness of breath.
“I’ve never seen a more serious side effect of this drug, which is actually not very good,” he said in a recent interview.
The drug, used to treat severe asthma, has been used for decades by physicians to treat the respiratory issues that plague millions of people with COPD.
The drug can cause dizziness, shortness and muscle spasms.
DeFries said patients who took it as prescribed may also experience headaches, confusion, heart palpitations, chest pains and fatigue.
He said he would recommend against prescribing it to people with a history of asthma, heart failure, diabetes or hypertension, and that patients with asthma or other heart problems should be screened and monitored.
He told CNN on Tuesday that he believes it is “a dangerous drug” and that it should not be prescribed to patients who are already being treated for other illnesses.
But doctors and experts agree that patients are being over-medicated.
DeFrie said he doesn’t know of any studies that have examined whether it is effective.
“It’s been overused and overprescribed,” he told CNN.
“There are many other drugs that work better.”
But, he added, “I do not think that it is appropriate for anybody to prescribe a drug for any condition that is not already being addressed.”
DeFrie acknowledged that there were risks associated with the drug.
“Some of the side effects are really unpleasant, but we are in the business of treating patients,” he added.
De Fries said he has spoken with some doctors who were concerned that the drug could cause harm to the heart if used improperly.
“The side effects of the drug, especially the dizziness that occurs in patients who take too much, are not that good,” DeFreesaid.
“If they do not understand the drug they may be taking, they may not understand how to safely administer it.”
De Frees said he is concerned that patients could suffer more complications if the drug is administered too soon, because of the potential for increased blood pressure and heart rate.
“We have to take care of the heart first,” he explained.
“If we get too much blood in the blood, we are going to have trouble breathing.
If we have too much heart rate, we will not be able to control the heart.”
When we are doing this in the presence of a person who has a heart attack or has a COPD, I would say that you are not getting a good outcome with this drug.